MAUDE Adverse Event Report: TORNIER S.A.S. AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM; BIT, DRILL

TORNIER S.A.S. AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM; BIT, DRILL
Model Number DWD167
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/07/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.A follow-up report will be sent when the analysis is complete.
 
Event or Problem Description
It was reported that the patient was undergoing a left reverse total shoulder arthroplasty, when the tip of a single use screwdriver used to place the implant broke off in the patient as the doctor was tightening the implant into position.The screwdriver was a single use device provided by the tornier rep.The rep advised the doctor that the screwdriver tip is in fact secure in place in the implant and will not move and the only way to remove it is to completely drill out the implant.The doctor understood the situation and their decision was to leave the current implant in place with the screwdriver tip secured in the implant.The drill was removed from the sterile field, labeled, and placed in biohazard bag that was given to manager in spd, who was advised of the situation with the drill, and they were instructed to clean the remaining piece for further follow up.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note the correction to the d4 serial number: the reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received device shows signs of frequent usage as evident by wear & tear marks over the entire surface.The hexagonal tip also has deformed edges.The breakage in the tip indicates towards an application of high torsional load during use.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a combination of user related issue.The breakage is due to an application of high torsional load.If any further information is provided, the complaint report will be updated.

Brand Name
AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR  38330
Manufacturer (Section G)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR   38330
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15809866
Report Number3000931034-2022-00368
Device Sequence Number14856971
Product Code HTW
UDI-Device Identifier03700386943775
UDI-Public03700386943775
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 03/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDWD167
Device Catalogue NumberDWD167
Device Lot Number0892AX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/20/2022
Supplement Date Received by Manufacturer02/16/2023
Initial Report FDA Received Date11/16/2022
Supplement Report FDA Received Date03/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown